Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 178, NWS Aberdeen, SD

August 17, 2005Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2005, 9:02 PM CDT for Spink County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 9:02 PM CDT (02:02 UTC)
Expired
Aug 17, 2005, 9:45 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Spink County, SD

The radar

The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:33 PM CDTHAIL 0.888 Sw Tulare, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 4:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.7
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 180202
SVRABR
SDC115-180245-
/O.NEW.KABR.SV.W.0178.050818T0202Z-050818T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF TULARE..MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TULARE AROUND 930 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4478 9870 4464 9869 4468 9841 4487 9852

$$
ALBRECHT
1 follow-up statement
000 
WWUS53 KABR 180242
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CDT WED AUG 17 2005

SDC115-180252-
/O.EXP.KABR.SV.W.0178.000000T0000Z-050818T0245Z/
SPINK SD-
942 PM CDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR SPINK COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 938 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4478 9870 4464 9869 4468 9841 4487 9852

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:20 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 17, 3:20 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT WED AUG 17 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND AGAIN
THURSDAY NIGHT/FRIDAY.

WARM FRONT LIFTED NORTH OF CWA THIS MORNING...WITH SFC LOW IN WRN
CWA. 5H WAVE MOVING INTO WRN SODAK...AND CAN CLEARLY SEE LOCATION IN
WATER VAPOR PIX. AIRMASS HAS BECOME INCREASINGLY UNSTABLE ACROSS CWA
WITH SUN POKING THROUGH AND MOISTURE POOLING SOUTH OF WARM FRONT.
CONVECTION NOW FIRING CLOSER TO LOW CENTER ON NOSE OF WAVE MOVING
IN...AND FURTHER NORTH ALONG BOUNDARY IN NODAK. 7H TROF WILL MOVE
EAST ACROSS CWA LATE AFTN/ERLY EVENING WITH INCREASING UVVS AND 7H
THETA-E FORCING TAKING PLACE. STILL FEEL THAT SCT TSRA A GOOD BET
ACROSS CWA. CONCERN IS THE AMOUNT OF TIME IT TAKES FOR FORCING TO
MOVE INTO ERN CWA...WITH DOWNGLIDE/NEUTRAL FORCING GOING ON
CURRENTLY. WILL CONT WITH CHC POPS THROUGH THE EVENING...TAPERING
OFF AS LOW MOVES EAST INTO MN BY EARLY MORNING.

NEXT CONCERN IS NEXT SYSTEM DROPPING DOWN AHEAD OF MAIN 5H LOW
MOVING INTO WRN SASK BY 00Z FRIDAY. MINOR WAVES BEGIN TO IMPACT CWA
AROUND 00Z FRIDAY AS FLOW BECOMES MORE SW IN NATURE. AM A BIT
CONCERNED ABOUT FRONTAL MOVEMENT...AS NEXT FRONT THAT DROPS THROUGH
DURING THURSDAY NIGHT INTO FRIDAY IS MORE PARALLEL TO FLOW WHICH
GENERALLY LEADS TO A SLOWER FRONTAL PROGRESSION. HAVE KEPT SLGT CHC
SHRA IN FOR ALL DAY FRIDAY TO ACCOUNT FOR THIS THINKING.

REMAINDER OF WEEKEND LOOKS TO BE DRY AND PLEASANT AS CANADIAN HIGH
PRESSURE MOVES OVER AREA.

TEMP WISE...LOWERED TEMPS A BIT FROM GUIDANCE VALUES ON FRIDAY WITH
INCREASED CLOUD COVER AND SCT SHRA IN AREA. OTW CURRENT FCST TEMPS
APPEAR TO BE IN LINE AND DID ONLY COSMETIC TWEAKING.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
FORECAST CHALLENGE IS LONGWAVE PATTERN EVOLUTION AND POTENTIAL S/W
TROFPAS IN SWRLY FLOW ALOFT.

MEDIUM RANGE SOLUTIONS HAVE BEEN TRENDING TOWARD HEIGHT RISES SUNDAY
AND MONDAY ACROSS CWA BEHIND UPPER LOW EXPECTED TO BE CENTERED OVER
GREAT LAKES REGION. LONGWAVE TROF BEING PROGGED TO IMPACT WEST COAST
AT THAT TIME...AND MODELS PROGRESSIVELY TRANSLATE UPPER TROF EWD
INTO NORTHERN PLAINS BY DAY 8...JUST OUTSIDE OF THIS FORECAST RANGE.
MEANWHILE...BEFORE THE LONGWAVE TROFPA MID WEEK...A SERIES OF S/WS
IN SWRLY FLOW RACE ACROSS REGION. FOR THIS REASON...HAVE INSERTED 20
AND 30 POPS INTO FORECAST FOR TUESDAY AND WEDNESDAY. TEMP FORECAST
UNCHANGED WITH DAY 4 TEMPS CONTINUING TO BE INFLUENCED BY UPPER LOW
OVER GREAT LAKES. WAA IS NOTED BY LATE DAY 4 AND PERSISTS THROUGH
THE END OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/DORN
Hazardous weather outlook, Aug 17, 5:08 AM CDT, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT WED AUG 17 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT WED AUG 17 2005 /408 AM MDT WED AUG 17 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT ACROSS CENTRAL..NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND
TRANSLATE EASTWARD THIS AFTERNOON AND TONIGHT AS AN AREA OF
SURFACE LOW PRESSURE SHIFTS EAST TODAY. THERE IS A SLIGHT CHANCE
THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS
TODAY...ALTHOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR POSSIBLE
ISOLATED TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT AS A
COLD FRONT BEGINS TO PUSH SOUTH ACROSS THE STATE. AT THIS POINT
SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

ALBRECHT

In the hours before

Local storm report, Aug 17, 6:36 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             7 N POLO                44.88N 99.11W
08/17/2005  1.75 INCH        HAND               SD   LAW ENFORCEMENT

&&

HARDING
Local storm report, Aug 17, 6:53 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 E ORIENT              44.90N 99.07W
08/17/2005  0.75 INCH        FAULK              SD   LAW ENFORCEMENT

&&

HARDING
Local storm report, Aug 17, 6:56 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      ORIENT                  44.90N 99.09W
08/17/2005                   FAULK              SD   LAW ENFORCEMENT

            STREETS FLOODED

&&

HARDING
Local storm report, Aug 17, 8:09 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
809 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     2 S POLO                44.75N 99.11W
08/17/2005  60 MPH           HAND               SD   LAW ENFORCEMENT

&&

TMT
Special weather statement, Aug 17, 8:42 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
842 PM CDT WED AUG 17 2005

SDZ003-015-033-180245-
CORSON-DEWEY-STANLEY-
842 PM CDT WED AUG 17 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 727 FOR THE FOLLOWING AREA...

IN SOUTH DAKOTA THIS CANCELS 3 COUNTIES

IN CENTRAL SOUTH DAKOTA

STANLEY...

IN NORTH CENTRAL SOUTH DAKOTA

CORSON... DEWEY...

THIS INCLUDES THE CITIES OF...FORT PIERRE...
MCLAUGHLIN AND TIMBER LAKE.

MNZ039-SDZ004>011-016>017-034-180300-
TRAVERSE-BROWN-CAMPBELL-DAY-EDMUNDS-FAULK-MCPHERSON-MARSHALL-
POTTER-ROBERTS-SULLY-WALWORTH-
842 PM CDT WED AUG 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS VALID UNTIL 10 PM
CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

TRAVERSE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL SOUTH DAKOTA

SULLY...

IN NORTH CENTRAL SOUTH DAKOTA

CAMPBELL... EDMUNDS... FAULK...
MCPHERSON... POTTER... WALWORTH...

IN NORTHEAST SOUTH DAKOTA

BROWN... DAY... MARSHALL...
ROBERTS...

THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA...
FAULKTON...GETTYSBURG...HERREID...IPSWICH...MOBRIDGE...ONIDA...
SISSETON...WEBSTER AND WHEATON.

MNZ046-SDZ018>023-035>037-051-180300-
BIG STONE-BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-
HYDE-SPINK-
842 PM CDT WED AUG 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 728 REMAINS VALID UNTIL 10 PM
CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY

IN WEST CENTRAL MINNESOTA

BIG STONE...

IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES

IN CENTRAL SOUTH DAKOTA

BUFFALO... HAND... HUGHES...
HYDE... LYMAN...

IN NORTHEAST SOUTH DAKOTA

CLARK... CODINGTON... DEUEL...
GRANT... HAMLIN... SPINK...

THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE...
FORT THOMPSON...HIGHMORE...MILBANK...MILLER...ORTONVILLE...
PIERRE...PRESHO...REDFIELD AND WATERTOWN.
Local storm report, Aug 17, 8:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             JAVA                    45.50N 99.88W
08/17/2005  0.75 INCH        WALWORTH           SD   PUBLIC

0851 PM     HAIL             MILLER                  44.52N 98.99W
08/17/2005  1.00 INCH        HAND               SD   LAW ENFORCEMENT

            ALSO RECEIVED NUMEROUS REPORTS OF NICKEL AND PENNY SIZED
            HAIL IN THE CITY OF MILLER

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:40 PM CDTSevere Thunderstorm WarningABRFaulk, Hand50 min
Aug 17, 7:47 PM CDTFlash Flood WarningABREdmunds4 hr
Aug 17, 8:40 PM CDTSevere Thunderstorm WarningABRHand50 min
Aug 17, 9:39 PM CDTFlash Flood WarningABRSpink4 hr
Aug 18, 6:42 PM CDTSevere Thunderstorm WarningABRPotter33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.